Choice of initial antiepileptic drug for older veterans: Possible pharmacokinetic drug interactions with existing medications

Mary Jo V Pugh, Anne C. Vancott, Michael A. Steinman, Eric M. Mortensen, Megan E. Amuan, Chen Pin Wang, Janice E. Knoefel, Dan R. Berlowitz

Research output: Contribution to journalArticle

24 Scopus citations

Abstract

OBJECTIVES: To identify clinically meaningful potential drug-drug interactions (PDIs) with antiepileptic drugs (AEDs), the AEDs and co-administered drugs commonly associated with AED-PDIs, and characteristics of patients with high likelihood of AED-PDI exposure. DESIGN: Five-year retrospective cohort study of veterans with new-onset epilepsy. SETTING: National Veterans Affairs and Medicare databases. PARTICIPANTS: Veterans aged 66 and older with a new diagnosis of epilepsy between October 1, 1999, and September 30, 2004 (N=9,682). MEASUREMENTS: AED-PDI was restricted to clinically meaningful PDIs identified using prior literature review. AED-PDIs were identified using participants' date of initial AED prescription and overlapping concomitant medications. Logistic regression analysis identified factors associated with AED-PDI, including demographic characteristics, chronic disease states, and diagnostic setting. RESULTS: AED-PDI exposure was found in 45.5% (4,406/9,682); phenytoin, a drug with many PDIs, was the most commonly prescribed AED. Cardiovascular drugs, lipid-lowering medications, and psychotropic agents were the most commonly co-administered AED-PDI medications. Individuals with AED-PDI exposure were more likely to have hypertension (odds ratio (OR)=1.46, 99% confidence interval (CI)=1.24-1.82) and hypercholesterolemia (OR=1.40, 99% CI=1.24-1.57) than those without and to be diagnosed in an emergency or primary care setting than a neurology setting (emergency: OR=1.30, 99% CI=1.08-1.58; primary care: OR=1.29 99% CI=1.12-1.49). CONCLUSION: Exposure to AED-PDI was substantial but less common in patients with epilepsy diagnosed in a neurology setting. Because potential outcomes associated with AED-PDI include stroke and myocardial infarction in a population already at high risk, clinicians should closely monitor blood pressure, coagulation, and lipid measures to minimize adverse effects of AED-PDIs. Interventions to reduce AED-PDIs may improve patient outcomes.

Original languageEnglish (US)
Pages (from-to)465-471
Number of pages7
JournalJournal of the American Geriatrics Society
Volume58
Issue number3
DOIs
StatePublished - Mar 1 2010

Keywords

  • Antiepileptic drugs
  • Drug-drug interaction
  • Epilepsy
  • Geriatrics

ASJC Scopus subject areas

  • Geriatrics and Gerontology

Fingerprint Dive into the research topics of 'Choice of initial antiepileptic drug for older veterans: Possible pharmacokinetic drug interactions with existing medications'. Together they form a unique fingerprint.

  • Cite this